Causes of Tingling Hands Part 3

3 Feb

Hi There I hope you are well.  Recently I’ve been posting blogs about the possible causes of what might be causing the tingling sensation in your hands.  I’m going to try and reveal to you the different types of bio chemical causes within our bodies that could increase our chances of experiencing symptoms such as tingling, burning or numbness in our hands.

The first cause that we’re going to look at is the effect that abnormal levels of calcium, potassium or sodium in your body can influence the sensation of tingling in the hand.  This causes a electrolyte disorder as there becomes an imbalance of certain ionized salts in the body There are many electrolytes in the body that regulate important functions of our bodies.  When dissolved in water, electrolytes separate into positively and negatively charged ions.  Your body’s nerve reactions and muscle function are dependent upon the proper exchange of these electrolyte ions outside and inside cells.

Please see below a table that shows what the normal values are for an average adult based on mEq/L (milliequivalents of solute per litre of solvent)

Normal Adult Values
Calcium: 4.5-5.5 mEq/L
Chloride: 97-107 mEq/L
Potassium: 3.5-5.3 mEq/L
Magnesium: 1.5-2.5 mEq/L
Sodium: 136-145 mEq/L

There are many causes for an electrolyte imbalance. There are many causes of an electrolyte balance from a poor diet that lacks the required vitamins from food to when we fall ill due to prolonged periods of vomiting to diahorear.  It could also be a sign of underlying diseases such as kidney disease to hormonal or endocrine disorders to name a few.  For more info I recommend the following site to visit.

http://chemocare.com/chemotherapy/side-effects/electrolyte-imbalance.aspx#.VKfnGSusVGR

Vitamins also play a part in whether or not we experience occurring problems in our hands.  A lack of vitamin B12 or other vitamins Vitamin B₁₂, vitamin B12 or vitamin B-12, also called cobalamin, is a water-soluble vitamin with a key role in the normal functioning of the brain and nervous system, and for the formation of blood. It is one of the eight B vitamins. Other vitamins such as Vitamin E (Tocopherol) can have an effect on peripheral nerves and the nerve supply to muscle.  This can give us walking and balance problems whilst also giving us eye movement problems.  If you are interested in reading up on more about how Vitamins and minerals play an important part to our nervous system I strongly recommend you have a look at the following link.

https://faculty.washington.edu/chudler/nutr2.html

It just goes to show how much of a factor our nutrition can have an effect on our nervous system.

Just like chemotherapy drugs there are certain compounds in certain medications that can trigger the response of tingling, numbness and burning in in our limbs.  Many different types of drugs are used to treat cancer. Some drugs can affect your nerves. The nerves most commonly affected are in your hands and feet. This can mean that you lose some of the feeling in your hands and feet so they may feel numb. This type of nerve damage is called peripheral neuropathy. Peripheral nerves send messages to and from the brain and spinal cord (the central nervous system) to the rest of the body.  The types of cancer drugs that most commonly cause neuropathy are some biological therapy drugssuch as bortezomib (Velcade) and thalidomide.  If you  notice or feel that a certain medication is causing your hands to experience discomfort please do not hesitate to contact your doctor or pharmacist.  It goes without saying that it is worth investing 5 minutes of your time just reading the instructions fully that come with a prescription.  These instructions tend to inform you of the possible side effects and highlight any concerns you should have or experience whilst taking the prescription.

 

If you are currently going through a course of radiotherapy treatment such as ultrasound therapy.  There are two main types of radiotherapy:

External radiotherapy – where the radiation comes from a machine outside the body.

Internal radiotherapy – where the radiation comes from implants or liquids placed inside the body.

Just like with the chemotherapy treatment you could be experiencing the side effect of tingling, numbness and burning of the hands.  If this is occurring please inform your practitioner at the earliest opportunity.

 

It happens to us all at some point in our lives but animal bites and insect bites especially from tick, mite and spiders can cause us problems.  Most bites and stings are easily treatable and non-threatening. However, some insects, snakes, jellyfish – and even humans – can bite or break the skin and potentially introduce disease into your body.  The tendancy is that your hand will possibly tingle due to a a bite or a scratch as it’s the bodys response to a either an infection as the incident has penetrated the skin and make it more exposed to viruses and bacteria.  Or the bite or scratch may cause an allergic reaction.

 

All you fish lovers may have to take precaution as certain sea foods can act as a trigger.  This is usually an allergic reaction that causes symptoms such as tingling, nausea and diorehea, these symptoms can ususaly show after injesting these type of foods a few minutes after or after a couple of hours as the seafood is being digested.  If you suspect or notice that your hands tingle after eating a meal containing seafood please consult this with your doctor.

Leave a Reply

Your email address will not be published. Required fields are marked *